Alabama, 2012

Hail and Damaging Winds in Alabama, June 3 to 4, 2012

June 3 to 4, 2012 · NWS HUN · 12 events in 6 counties and zones

A mesoscale convective system (MCS) developed during the late afternoon and evening hours in Tennessee and dropped southeast into northern Alabama during the late evening hours of the 3rd into the early morning hours of the 4th. The storms produced sporadic wind damage, mostly with wind gusts of 40 to 55 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$295,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A mesoscale convective system (MCS) developed during the late afternoon and evening hours in Tennessee and dropped southeast into northern Alabama during the late evening hours of the 3rd into the early morning hours of the 4th. The storms produced sporadic wind damage, mostly with wind gusts of 40 to 55 mph. Lightning was the more prolific damage producer, striking no less than 11 homes in Madison County alone sparking house fires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 3, 7:43 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 3, 7:43 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
843 PM CDT SUN JUN 3 2012

.DISCUSSION...
MULTICELL SEVERE CLUSTERS CONTINUE TO MOVE EAST-SOUTHEAST THROUGH
WEST AND INTO MIDDLE TENNESSEE AS OF 01Z. WILL BE CONTINUING WITH THE
CURRENT STORM TIMING AND TOR WATCH FOR THE FORECAST AREA OVERNIGHT
BASED UPON RECENT TRENDS. WILL BE UPDATING THE ZONES SOON TO CHANGE
THE WORDING INVOLVING THE PRECIP CHANCES FOR THE AREA OVERNIGHT. WILL
KEEP THE REST OF THE FORECAST AS IS.

TT

&&

.AVIATION...
/ISSUED 618 PM CDT SUN JUN 3 2012/
FOR 00Z TAFS...HAVE CONTINUED WITH SIMILAR TIMING INVOLVING THE EXPECTED
ONSET OF THUNDERSTORM DEVELOPMENT AT HSV AND MSL TONIGHT. EXPECT A
VCSH AROUND 06Z...WITH TEMPO GROUPS OF 2SM TSRA OVC030CB FROM THE
09Z-13Z TIME FRAME AT MSL AND 10Z-14Z TIME FRAME FOR HSV. THE GFS AND
NAM MODELS ARE CONSISTENTLY PUSHING THE COLD FRONT THROUGH MSL AT
AROUND 14Z AND HSV ROUND 15Z...WITH A 290/300 WIND DIRECTION
PREVALENT EXPECTED BETWEEN THE 18Z TO 19Z TIME PERIOD. AM LEANING
MORE TOWARD THE GFS SOLUTION INVOLVING DRYING OUT THE LOWER LAYERS
AFTER 18Z...SO WILL KEEP THE LATTER PART OF THE TAFS DRY AND
GENERALLY VFR FOR HSV AND MSL.

TT

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jun 3, 7:03 PM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
803 PM CDT SUN JUN 3 2012

ALZ001>010-016-TNZ076-096-097-041000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
803 PM CDT SUN JUN 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THUNDERSTORMS WILL SPREAD ACROSS THE TENNESSEE VALLEY LATER THIS
EVENING AND OVERNIGHT. WHILE AN ISOLATED SHORT-LIVED TORNADO CANNOT
BE RULED OUT...THE PRIMARY THREATS WILL BE STRONG TO DAMAGING WINDS
IN EXCESS OF 60 MPH...LOCALLY HEAVY RAIN AND FREQUENT CLOUD TO
GROUND LIGHTNING. LARGE HAIL WILL ALSO BE A THREAT WITH A FEW
DISCRETE STORMS...ESPECIALLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORMS ARE EXPECTED THROUGH THE DAY ON MONDAY...AND THE
STRONGEST STORMS WILL BE CAPABLE OF DAMAGING WINDS...LARGE HAIL...AND
LOCALLY HEAVY RAINFALL. THUNDERSTORM CHANCES WILL TAPER OFF BY LATE
MONDAY NIGHT AS A COLD FRONT SAGS SOUTH OF THE TENNESSEE VALLEY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED LATER TONIGHT.

DJN

In the hours before

Special weather statement, Jun 3, 9:04 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1004 PM CDT SUN JUN 3 2012

ALZ001-005-040330-
LAUDERDALE-LIMESTONE-
1004 PM CDT SUN JUN 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEAST LAUDERDALE AND
NORTHERN LIMESTONE COUNTIES UNTIL 1030 PM CDT...

AT 1003 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
ANDERSON...MOVING EAST AT 25 MPH.

PENNY SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  GOOD SPRINGS.
  MT ROZELL...LESTER.
  LEGGTOWN...ELKMONT.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 3500 8690 3483 8692 3493 8738 3501 8738
TIME...MOT...LOC 0303Z 275DEG 22KT 3497 8727

DJN
Special weather statement, Jun 3, 9:07 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1007 PM CDT SUN JUN 3 2012

ALZ006-040330-
MADISON-
1007 PM CDT SUN JUN 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR MADISON COUNTY UNTIL 1030 PM
CDT...

AT 1007 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR
MADISON...MOVING EAST AT 25 MPH.

PENNY SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED IN THE STRONGEST
PORTION OF THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  UNIVERSITY OF ALABAMA IN HUNTSVILLE.
  HUNTSVILLE...ALABAMA A AND M UNIVERSITY.
  MOORES MILL.
  RYLAND...HAMPTON COVE.

THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 3489 8648 3463 8645 3468 8678 3484 8679
TIME...MOT...LOC 0307Z 268DEG 27KT 3475 8670

DJN

The radar

The Northeast Alabama radar (KHTX), 82 km away, was scanning. The volume nearest the first event began at 03:37 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Limestone

When
June 3, 9:40 PM CST to 9:43 PM CST
Where
Limestone County, 0.57 mi E of Athens
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.800, -86.970

A tree was knocked down onto a home and car.

Lightning, Madison

When
June 3, 10:00 PM CST to June 4, 12:00 AM CST
Where
Madison County, Huntsville
Property damage
$250,000
Reported by
Broadcast Media
Coordinates
34.730, -86.620

Lightning associated with the severe thunderstorms moving through Madison county, struck 10 homes and produced quite a bit of fire damage to these residences across the county.

Thunderstorm Wind, Colbert

When
June 3, 10:45 PM CST to 10:48 PM CST
Where
Colbert County, 1.33 mi ENE of Mt Hester
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
34.730, -88.000

A few trees were knocked down and a shutter was blown off of a home.

Thunderstorm Wind, Colbert

When
June 3, 10:50 PM CST to 10:52 PM CST
Where
Colbert County, 0.57 mi W of Tuscumbia
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.730, -87.710

Several power lines were knocked down. Locations not specified.

Thunderstorm Wind, Colbert

When
June 3, 10:55 PM CST to 10:57 PM CST
Where
Colbert County, Sheffield
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.770, -87.700

A tree was knocked down onto a home.

Thunderstorm Wind, Franklin

When
June 3, 11:15 PM CST to 11:18 PM CST
Where
Franklin County, 0.69 mi S of Russellville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.510, -87.730

Several trees were knocked down. Power outages reported around Russellville. Time estimated by radar.

Thunderstorm Wind, Lawrence

When
June 3, 11:17 PM CST to 11:20 PM CST
Where
Lawrence County, 1 mi N of Town Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.694, -87.400

A few trees and power lines were downed by thunderstorm winds.

Thunderstorm Wind, Lawrence

When
June 3, 11:17 PM CST to 11:20 PM CST
Where
Lawrence County, Hatton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.570, -87.420

A few trees and power lines were downed by thunderstorm winds.

Thunderstorm Wind, Lawrence

When
June 3, 11:17 PM CST to 11:20 PM CST
Where
Lawrence County, Courtland
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.670, -87.300

A few trees and power lines were downed by thunderstorm winds.

Hail, Limestone

When
June 3, 11:20 PM CST to 11:23 PM CST
Where
Limestone County, 0.69 mi N of Ripley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.760, -87.120

Quarter sized hail was reported just north of Ripley.

Thunderstorm Wind, Morgan

When
June 3, 11:37 PM CST to 11:40 PM CST
Where
Morgan County, 1.55 mi SSW of Trinity
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.600, -87.091

A tree was knocked down on some powerlines along North Seneca Springs Drive in Trinity.

Thunderstorm Wind, Morgan

When
June 3, 11:49 PM CST to 11:52 PM CST
Where
Morgan County, 0.29 mi SSE of Hartselle
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.426, -86.928

A tree was knocked down along Sparkman Street south of Hartselle. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374910, 394648, 374911, 374912, 374913, 374914, 395898, 395900, 395902, 374909, 374916, 374915.